Oklahoma, 2022

Hail and Damaging Winds in Oklahoma, April 22 to 23, 2022

April 22 to 23, 2022 · NWS AMA · 5 events in 2 counties and zones

A very strong upper level storm system moved across the Four Corners Region on the 22nd. This system brought a high wind event to the combined Oklahoma and Texas Panhandles during the day, and led to development of severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very strong upper level storm system moved across the Four Corners Region on the 22nd. This system brought a high wind event to the combined Oklahoma and Texas Panhandles during the day, and led to development of severe thunderstorms. Wind shear and instability in the atmosphere associated with the approaching system led to supercell storms which were very efficient at producing large hail that exceeded 2 inches in some events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 22, 1:43 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 22, 1:43 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
243 PM CDT Fri Apr 22 2022

.SHORT TERM...This Afternoon through Saturday Night...

18Z WV satellite depicts a vigorous upper trough digging over the
Intermountain West and southwesterly flow aloft over the Panhandles
extending southwestward to the Mexican Plateau. At the surface, lee
surface cyclogenesis in Colorado is ongoing with a strengthening
pressure gradient driving breezy southerly winds across the
Panhandles. These southerly winds have advected appreciable Gulf
Moisture northward to our forecast area. Where this moist airmass
intersects the higher terrain to our west a dryline is present in
far E NM, with dewpoints in the 50s and 60s across the Oklahoma
and Texas Panhandle and in the teens and 20s at SXU/LVS/RTN.
Morning clouds have eroded west to east consistently, with skies
now mostly clear with a few flat cumulus across the western half
of the Panhandles.

This afternoon into this evening, expect the CO cyclogenesis to
continue as the upper trough advances eastward. With dry
southwesterlies over NM and southerly moist advection continuing in
the Panhandles, this should result in a sharpening dryline in our
west. Additionally, moist advection should help to counteract mixing
related drops in surface dewpoints, particularly across the eastern
two thirds of the CWA where moisture is a bit deeper. With progged
MLCAPE values rising to the 2000-2500 J/kg range, only remaining
question is if our stout cap at the base of the EML, present
courtesy of that southwesterly flow off the dry Mexican Plateau, can
be overcome. With the notable exception of the consistently severe
clear RAP, more guidance than not does show some convective
initiation with most variation focusing on location, with expected
differences based on mixing behavior - e.g. NAM farther west, GFS
farther east. Thus, am fairly confident some convection will break
out and, given latest trends keeping the dryline farther west, do
tend to favor initial development about a third of the way eastward
across the CWA. That said, have kept PoPs modest as our 19z RAOB
does depict a decent cap remains partway through the afternoon. As
winds aloft increase ahead of the upper trough, shear profiles would
support severe thunderstorms should convective initiation in fact
occur.

On the subject of severe hazards, with 0-6km of 40 knots or greater
oriented nearly orthogonally to the dryline, initial discrete storm
modes are favored. Long, looping hodographs suggest right moving
supercells will tend to become dominant without rapid upscale growth
via splitting updrafts. Given the favorable shear profile,
seasonably cool temperatures aloft, and steep mid-level lapse rates
courtesy of the EML, hail up to the size of baseballs is the primary
potential threat. Given the strong synoptic wind fields and DCAPE on
the order of 1000 J/kg, wind gusts as high as 90 mph are possible,
with this being the secondary potential threat. Finally, a tornado
risk will be present given sfc-500m helicity greater than 75 m2/s2
with an increase to around 150 m2/s2 as the low level jet begins to
ramp up around sunset. Main limiting factor for tornadoes looks to
be the relatively high LCLs, generally above 7000 feet but not too
high to preclude tornadogenesis altogether.

Tonight, Pacific cold front sweeps eastward and overtakes the
dryline as the upper trough ejects over the High Plains. As it does
so, an additional round of potential convective development will
occur, primarily after midnight in the northeastern Panhandles.
Concern with this potential line heavily focuses on the potential
for damaging winds as storm motions alone increase to as high as 50
knots.

Saturday, fire danger potentially returns as the surface cyclone
shift eastward, leaving the Panhandles with dry downslope west-
southwesterly winds. While both wind and RH values do support the
potential for critical conditions, would ideally like to see where
it rains first before trying to hone in on where critical conditions
will indeed develop. However, due to confidence in the necessary dry
and windy conditions and collaboration concerns, have issued a Fire
Weather Watch for Saturday.

Ferguson

&&

.FIRE WEATHER...Saturday...

Dry downslope west-southwesterly winds are expected across the
Panhandles Saturday. With 20 foot winds rising to 20 to 30 mph and
RH values tumbling into the single digits, critical fire weather
conditions will develop wherever appreciable rains do not occur
Friday afternoon through Friday night. Have thus issued a Fire
Weather Watch for the entire forecast area but users are cautioned
that some areas could be left out of an eventual Red Flag Warning in
favor of a Fire Danger Statement if they receive decent rains
tonight.

Ferguson

&&

.LONG TERM...Sunday through Thursday...

Dry conditions look to persist with some concerns for fire
weather.

By Sunday, the mid level low will be over the northern Plains,
heading towards Canada by Sunday evening. This will leave the
Panhandles in southwest flow aloft. The surface front will be to
our south by Sunday morning and surface winds will start turning
northeasterly to easterly through the day, keeping temps slightly
cooler, low 70s. A shortwave rounding the base of the mid-level
trough axis ejects and will kick off some storms off the
mountains. These storms may reach our far western corner of the OK
Panhandle, but confidence remains low of this occurring at this
point. On Monday, the trough crosses the area and will put us in
northwest flow aloft. It will also send a reinforcing burst of
northerly air, bringing high temps into the 60s.

By Tuesday we see the ridge building in the western CONUS and
surface flow turning back to southerly. This will set us up for
seeing lee side troughing and warming temps through the end of the
week. The moisture will also start to pump back into the area. By
Thursday the dryline will sharpen and swing back and forth over
our area. West of the dry line will see elevated to critical fire
weather concerns return. East of the dryline doesn't look lucky
enough at this point to see storms, but perhaps the lack of fire
weather may be good enough. The next system looks to be coming in
the Pac NW towards the end of the week, so perhaps we can get some
moisture the following week.

Beat

&&

.FIRE WEATHER...Sunday through Thursday...

Tuesday through Thursday will see elevated to critical fire
weather conditions return across various portions of the area. RH
will generally be in the teens. RFTI values will be between 1 and
3. Winds will be south to southwesterly at 15 to 25 mph during the
days.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                84  53  77  42  72 /  30  40   0   0   0
Beaver OK                  87  57  79  41  71 /  20  40   0   0   0
Boise City OK              87  48  74  35  66 /  10  20   0   0   0
Borger TX                  88  56  80  44  73 /  30  40   0   0   0
Boys Ranch TX              89  53  77  40  73 /  20  20   0   0   0
Canyon TX                  86  52  77  41  73 /  20  30   0   0   0
Clarendon TX               83  59  80  46  73 /  30  40   5   0   0
Dalhart TX                 88  48  74  35  68 /  20  10   0   0   0
Guymon OK                  90  52  80  40  71 /  20  30   0   0   0
Hereford TX                88  50  77  40  73 /  20  20   0   0   0
Lipscomb TX                85  58  80  44  71 /  20  40   5   0   0
Pampa TX                   83  55  78  43  71 /  30  50   0   0   0
Shamrock TX                85  61  83  47  74 /  20  30  10   0   5
Wellington TX              86  63  84  48  76 /  20  30  10   0  10

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 1 AM CDT Saturday for the following
     zones: Dallam...Hansford...Hartley...Lipscomb...Ochiltree...
     Sherman.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

     Wind Advisory until 1 AM CDT Saturday for the following zones:
     Armstrong...Carson...Collingsworth...Deaf Smith...Donley...
     Gray...Hemphill...Hutchinson...Moore...Oldham...Palo Duro
     Canyon...Potter...Randall...Roberts...Wheeler.

OK...High Wind Warning until 1 AM CDT Saturday for the following
     zones: Beaver...Cimarron...Texas.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for the following zones: Beaver...Cimarron...Texas.

&&

77/16
Hazardous weather outlook, Apr 22, 1:44 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
244 PM CDT Fri Apr 22 2022

OKZ001>003-TXZ001>020-317-231000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
244 PM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast to develop late this afternoon and
tonight across the Oklahoma and Texas Panhandles. Some storms may
become severe, with damaging winds, large hail, and isolated
tornadoes the primary hazards.

Sustained south winds to around 40 mph with gusts of 60 to 70 mph
are expected this afternoon and tonight across the Oklahoma and
far northern Texas Panhandles. A High Wind Warning is in effect
for this area from Noon today until 1 AM CDT Saturday. For the
remainder of the Texas Panhandle, a Wind Advisory is in effect
from Noon today until 1 AM Saturday for south winds of 35 to 39
mph with gusts up to 55 mph.

Elevated fire weather conditions are expected to develop late this
morning until mid evening across the far western sections of the
Oklahoma and Texas Panhandles near the Texas and New Mexico state
line due to south to southwest winds of 25 to 35 mph with higher
gusts along with minimum relative humidity values around 12 to 15
percent.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical fire weather conditions will be possible
across the Oklahoma and Texas Panhandles on Saturday, and across
western and northwestern sections of the area Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert for possible
activation late this afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today, Saturday,
and Tuesday through Thursday.

In the hours before

Local storm report, Apr 22, 3:05 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST 2 N KENTON              36.93N 102.97W
04/22/2022  M61 MPH          CIMARRON           OK   MESONET

&&

AGM
Special weather statement, Apr 22, 3:21 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
421 PM CDT Fri Apr 22 2022

OKZ001-TXZ001-006-222145-
Cimarron OK-Hartley TX-Dallam TX-
421 PM CDT Fri Apr 22 2022

...Strong thunderstorms will impact portions of southern Cimarron,
Dallam and northeastern Hartley Counties through 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Ware to 7 miles north of
Dalhart to 8 miles west of Hartley. Movement was northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart, Hartley, Griggs, Felt and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3660 10281 3663 10212 3664 10211 3650 10212
      3650 10216 3586 10216 3584 10267 3610 10263
TIME...MOT...LOC 2120Z 213DEG 50KT 3637 10256 3616 10251 3590 10255

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LFM
Local storm report, Apr 22, 3:45 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             DALHART                 36.07N 102.52W
04/22/2022  M1.00 INCH       DALLAM             TX   CO-OP OBSERVER

&&

AGM
Local storm report, Apr 22, 3:56 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
456 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             9 NE DALHART            36.15N 102.40W
04/22/2022  E1.00 INCH       DALLAM             TX   CO-OP OBSERVER

&&

AGM
Local storm report, Apr 22, 4:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
502 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND GST GOODWELL                36.60N 101.63W
04/22/2022  M61 MPH          TEXAS              OK   MESONET

&&

AGM
Local storm report, Apr 22, 4:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     NON-TSTM WND GST DUMAS                   35.87N 101.96W
04/22/2022  M62 MPH          MOORE              TX   MESONET

&&

AGM

The radar

The Amarillo radar (KAMA), 145 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
April 22, 4:25 PM CST to 4:35 PM CST
Where
Cimarron County, 7 mi SSE of Griggs to 6 mi NE of Griggs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.506, -102.072

Hail, Texas

When
April 22, 4:44 PM CST to 4:54 PM CST
Where
Texas County, 4 mi SW of Eva to 6 mi N of Eva
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
36.759, -101.951

A storm chaser reported multiple hail reports ranging from 2 to 2.75 with a storm that traveled from the SSW to NNE across HWY 95 north of Eva.

Hail, Texas

When
April 22, 6:38 PM CST to 7:06 PM CST
Where
Texas County, Guymon to 8 mi N of Optima
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.680, -101.480

Hail between 1.5 and 1.75 in diameter was reported in Guymon. Another hail report of 1 hail was reported when the storm got further northeast near Optima.

Thunderstorm Wind, Texas

When
April 23, 12:15 AM CST
Where
Texas County, 10.62 mi NE of Eva
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.780

Thunderstorm Wind, Texas

When
April 23, 12:45 AM CST
Where
Texas County, 1.8 mi ESE of Goodwell
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.590, -101.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019862, 1019863, 1019864, 1020839, 1020840.